Mississippi, 2021Tornadoes in Mississippi, August 21, 2021
August 21, 2021 · NWS MEG · 2 events in 1 county or zone
A very hot, humid, and unstable airmass was in place across the Mid-South on August 21, 2021. A weak upper-level disturbance moving through northwest flow aloft provided enough lift to generate isolated thunderstorms across extreme Northeast Mississippi.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $255,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very hot, humid, and unstable airmass was in place across the Mid-South on August 21, 2021. A weak upper-level disturbance moving through northwest flow aloft provided enough lift to generate isolated thunderstorms across extreme Northeast Mississippi. One cell strengthened enough to produce two weak tornadoes across Tishomingo County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 21, 2:46 PM CST, 2 hours 23 minutes earlier.
Area forecast discussion, Aug 21, 2:46 PM CST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
346 PM CDT Sat Aug 21 2021
.DISCUSSION...
Not much on radar this afternoon after a rather busy night across
middle Tennessee. We expect a few more showers and storms to
develop over the region over the next several hours. After this
next round of showers this evening/tonight rain chances will
diminish over the next several days. It will be fairly dry over
the next several days. The heat will pick up over the Mid South
and heat advisories and possibly excessive heat warnings will be
needed over the next 2 to 3 days. A Heat Advisory has been issued
for tomorrow for the same areas as heat indices are expected to be
up to 110. As stated the upper ridge will be the driving factor
through mid week. The ridge will start breaking down over the
latter part of next week and rain chances will increase and the
heat will subside some. Expect the daily shower as storm chances
to increase for the latter half of the week. Otherwise, just a hot
summer pattern in store for the Mid South.
&&
.AVIATION...
Thunderstorm location and timing continues to be a challenge in
the 18Z TAF set and have opted for VCTS mention for now unless
short term trends suggest otherwise. Any afternoon convection is
anticipated to gradually diminish towards late evening. Patchy fog
will be possible late tonight at MKL,JBR,TUP with light south
winds becoming north tonight.
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 8 PM CDT this evening for Lee AR-Phillips-
St. Francis.
Heat Advisory from noon to 8 PM CDT Sunday for Lee AR-Phillips-
St. Francis.
MO...None.
MS...Heat Advisory until 8 PM CDT this evening for Coahoma-Quitman-
Tallahatchie-Tunica.
Heat Advisory from noon to 8 PM CDT Sunday for Coahoma-Quitman-
Tallahatchie-Tunica.
TN...None.
&&Hazardous weather outlook, Aug 21, 3:02 AM CST, 14 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
402 AM CDT Sat Aug 21 2021
ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-221100-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
402 AM CDT Sat Aug 21 2021
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...Today and Tonight
Locally heavy rainfall is possible across the Mid-South today.
Flash flooding will be possible, especially in urban and other
poor drainage areas.
Heat index values are forecast to top 105 degrees across portions
of the Mississippi and Arkansas delta. This will increase the risk
of heat-related illness. A Heat Advisory is in effect through 8 PM
today.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Hot and humid conditions will prevail across the Mid-South Sunday
through the middle of next week. Heat index values are forecast
to reach or exceed 105 degrees in many areas. Heat Advisories will
likely be needed during this period.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
MJ
Tornado, Tishomingo
- When
- August 21, 5:09 PM CST to 5:17 PM CST
- Where
- Tishomingo County, 1.85 mi NNW of Luke to 0.25 mi NNE of Blythe Crossing
- Rating
- EF1
- Path length
- 3.48 mi
- Path width
- 200 yd
- Property damage
- $250,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.844, -88.213
The first observed damage was just west of the intersection of Highway 25 and Business Highway 25. The tornado moved south-southeast, uprooting or snapping numerous trees along its path. Several trees fell onto houses or storage buildings. The tornado was fairly disorganized early in its life but strengthened as it approached the center of Iuka. Several homes suffered roof damage, and storage buildings were damaged or destroyed. The tornado began weakening after it crossed Eastport street, and the last observed damage was south of Highway 172. Peak winds were estimated at 100 to 105 mph.
Tornado, Tishomingo
- When
- August 21, 5:22 PM CST to 5:23 PM CST
- Where
- Tishomingo County, 1.55 mi ESE of Blythe Crossing to 1.54 mi NW of Oldham
- Rating
- EF0
- Path length
- 0.49 mi
- Path width
- 50 yd
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.791, -88.155
A brief tornado damaged trees along and near County Road 247 southeast of Iuka. peak winds were estimated at 70 mph.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Tennessee, August 21, 202120 deaths · $101 million · EF0 · 29 events
- Damaging Winds and High Wind in Utah, August 21, 20211 injured · $56,000 · 63 kt wind · 45 events
- Damaging Wind in Florida, August 21, 2021$590,000 · 50 kt wind · 1 event
- Flash Flood and Flooding in Texas, August 21 to 22, 2021$130,000 · 2 in hail · 9 events
- Damaging Winds in New Mexico, August 21, 2021$95,000 · 83 kt wind · 2 events
- Flash Flooding in Kentucky, August 21, 2021$75,000 · 3 events
- Excessive Heat and Heat in Mississippi, August 21 to 26, 202117 events
- Heat in Louisiana, August 21 to 26, 202114 events
- High Surf in Hawaii, August 21 to 24, 202113 events
- Excessive Heat and Heat in Arkansas, August 21 to 26, 202112 events
- Flash Flooding in New York, August 21 to 22, 202111 events
- Heat in Arkansas, August 21 to 26, 20219 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 980050, 980057.